A nurse begins a blood transfusion. Fifteen minutes later, the client reports chills and lower back pain. The temperature has risen from 37.0°C to 38.6°C. What is the nurse's priority action?
- A.Slow the transfusion to 25 mL/hr and notify the provider
- B.Stop the transfusion, keep the IV line open with normal saline, and notify the provider
- C.Administer diphenhydramine as ordered and continue the transfusion
- D.Obtain a repeat type and crossmatch before taking any action
Show answer & rationale
Correct answer
B. Stop the transfusion, keep the IV line open with normal saline, and notify the provider
Rationale
B is correct: Chills, back pain, and fever shortly after transfusion initiation are classic signs of an acute hemolytic transfusion reaction (or febrile reaction). The transfusion must be stopped immediately, the IV line kept patent with normal saline (using new tubing, not the blood tubing), and the provider notified. The blood bag and tubing are returned to the blood bank for testing. A is incorrect: Slowing, not stopping, the transfusion is insufficient. In a suspected acute hemolytic reaction, even small amounts of incompatible blood can cause renal failure or death. C is incorrect: Diphenhydramine is used for allergic reactions (urticaria, pruritus), not for suspected hemolytic reactions. Continuing the transfusion is dangerous. D is incorrect: A repeat type and crossmatch may be ordered by the provider after stopping the transfusion but is not the nurse's immediate first action.
Key concepts